Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 172, NWS Nashville, TN

June 18, 20175 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 18, 2017, 1:57 PM CDT for 5 counties in Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2017, 1:57 PM CDT (18:57 UTC)
Expired
Jun 18, 2017, 2:30 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, TN, Macon County, TN, Smith County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 57 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WUUS54 KOHX 181857
SVROHX
TNC087-111-159-169-189-181930-
/O.NEW.KOHX.SV.W.0172.170618T1857Z-170618T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
157 PM CDT SUN JUN 18 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Smith County in Middle Tennessee...
  Southwestern Jackson County in Middle Tennessee...
  Northeastern Wilson County in Middle Tennessee...
  Southeastern Macon County in Middle Tennessee...
  Central Trousdale County in Middle Tennessee...

* Until 230 PM CDT

* At 157 PM CDT, a severe thunderstorm was located 9 miles west of
  Carthage, moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Carthage, Gordonsville, South Carthage, Tuckers Crossroads, Dixon
  Springs, Pleasant Shade and Granville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 8589 3623 8574 3625 8578 3622 8578
      3614 8618 3632 8623
TIME...MOT...LOC 1857Z 255DEG 49KT 3625 8612 

HAIL...0.75IN
WIND...60MPH
 
$$

21
1 follow-up statement
737 
WWUS54 KOHX 181908
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
208 PM CDT SUN JUN 18 2017

TNC189-181917-
/O.CAN.KOHX.SV.W.0172.000000T0000Z-170618T1930Z/
Wilson TN-
208 PM CDT SUN JUN 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

LAT...LON 3650 8589 3623 8574 3625 8578 3622 8578
      3619 8607 3637 8614
TIME...MOT...LOC 1907Z 255DEG 49KT 3629 8594 

$$

TNC087-111-159-169-181930-
/O.CON.KOHX.SV.W.0172.000000T0000Z-170618T1930Z/
Smith TN-Jackson TN-Macon TN-Trousdale TN-
208 PM CDT SUN JUN 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SMITH...SOUTHWESTERN JACKSON...SOUTHEASTERN MACON AND
SOUTHEASTERN TROUSDALE COUNTIES...

At 207 PM CDT, a severe thunderstorm was located over Carthage,
moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Carthage, South Carthage, Pleasant Shade, Granville and Dixon
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 8589 3623 8574 3625 8578 3622 8578
      3619 8607 3637 8614
TIME...MOT...LOC 1907Z 255DEG 49KT 3629 8594 

HAIL...0.75IN
WIND...60MPH
 
$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:25 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 18, 12:25 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1225 PM CDT Sun Jun 18 2017

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...
Area of showers and tstms just to the northwest of our cwa at
this time. Some bowing characteristics are indicated with some
higher winds being reported just in advance of it. This activity
should begin to reach into our northwestern counties over the next
few hours. Will go ahead and bump the late morning pops to
reflect this. Elsewhere, weak vort max is located just west of the
Plateau and extends southward. Thus weak convection developing
over southern and southeastern areas. For the update, will break
out a 15z-18z wx grid and bump pops across the two previously
mentioned areas. Zone formatter may or may not pick up on this.
Will resend zones shortly. Remainder of fcst in good shape.
Convection coverage to expand in the afternoon as stronger forcing
pushes from nw-se.

&&

.AVIATION...
18Z TAF DISCUSSION.

Pre frontal forcing will continue to work southeastward across the
mid state over the next several hours. winds will gust
temporarily as the stronger storms move through bna and then csv
later. Following the initial storminess, the general theme for
much of the taf period prior to 10z or so, will be for showers to
prevail with tstms vicinity. Look for the activity to decrease
markedly from nw-se aft 12z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........21
Hazardous weather outlook, Jun 18, 5:07 AM CDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
507 AM CDT Sun Jun 18 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-191030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
507 AM CDT Sun Jun 18 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Showers and thunderstorms will increase from the northwest today,
and become numerous over all of the Mid-STate tonight. A few
storms may become severe, especially during the afternoon and
evening hours. The main concern will be damaging winds, torrential
downpours and hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

During severe weather, you are encouraged to pass along any
reports of wind damage and large hail to the National Weather
Service office at Old Hickory.

19

In the hours before

Special weather statement, Jun 18, 11:43 AM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
1143 AM CDT SUN JUN 18 2017

TNZ007-008-026-027-181715-
Robertson TN-Davidson TN-Cheatham TN-Sumner TN-
1143 AM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAVIDSON...
SOUTHWESTERN SUMNER...NORTHEASTERN CHEATHAM AND ROBERTSON COUNTIES
UNTIL 1215 PM CDT...

At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm near
Coopertown, or 9 miles north of Ashland City, moving east at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Springfield, Hendersonville, Goodlettsville, White House,
Millersville, Greenbrier, Coopertown, Ridgetop, Cross Plains,
Joelton, Pleasant View, Orlinda, Adams and Cedar Hill.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3658 8665 3628 8666 3632 8720 3642 8716
      3642 8715 3643 8715 3645 8714 3646 8712
      3647 8713 3649 8713 3657 8710
TIME...MOT...LOC 1643Z 268DEG 25KT 3641 8704

MR3
Special weather statement, Jun 18, 12:10 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Nashville TN
1210 PM CDT SUN JUN 18 2017

TNZ007-008-181745-
Robertson TN-Sumner TN-
1210 PM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMNER AND CENTRAL
ROBERTSON COUNTIES UNTIL 1245 PM CDT...

At 1210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cross Plains, or near Springfield, moving east at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Gallatin, Springfield, White House, Millersville, Greenbrier,
Coopertown, Ridgetop, Cross Plains, Portland, Orlinda, Mitchellville,
Oak Grove, Cottontown and Black Jack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3665 8634 3640 8641 3639 8674 3640 8675
      3641 8675 3639 8677 3639 8695 3665 8690
      3665 8659 3663 8656 3665 8651
TIME...MOT...LOC 1710Z 272DEG 14KT 3656 8678

MR3
Special weather statement, Jun 18, 12:43 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
1243 PM CDT SUN JUN 18 2017

TNZ007-008-027-028-181830-
Robertson TN-Davidson TN-Wilson TN-Sumner TN-
1243 PM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAVIDSON...SOUTHWESTERN
SUMNER...NORTHWESTERN WILSON AND SOUTH CENTRAL ROBERTSON COUNTIES
UNTIL 130 PM CDT...

At 1242 PM CDT, Doppler radar was tracking a strong thunderstorm over
Joelton, or 10 miles northwest of Nashville, moving east at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Gallatin, Lebanon, Nashville, Madison, Hendersonville, Mount Juliet,
Goodlettsville, Millersville, Greenbrier, Coopertown, Lakewood,
Ridgetop, Hermitage, Belinda City, Old Hickory, Joelton, Rural Hill,
Bells Bend, Bledsoe Creek State Park and Whites Creek.

LAT...LON 3643 8634 3614 8637 3613 8698 3630 8694
      3633 8692 3636 8691 3638 8691 3639 8692
      3641 8691
TIME...MOT...LOC 1742Z 255DEG 34KT 3631 8687

21
Special weather statement, Jun 18, 1:07 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Nashville TN
107 PM CDT SUN JUN 18 2017

TNZ027-028-059-062-181845-
Rutherford TN-Williamson TN-Davidson TN-Wilson TN-
107 PM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIDSON...NORTHWESTERN
RUTHERFORD...NORTHEASTERN WILLIAMSON AND SOUTHWESTERN WILSON COUNTIES
UNTIL 145 PM CDT...

At 107 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brentwood, or near Franklin, moving east at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Murfreesboro, Franklin, Smyrna, Brentwood, La Vergne, Mount Juliet,
Nolensville, Forest Hills, Oak Hill, Belle Meade, Thompson's Station,
Walterhill, Rural Hill, Bellevue, Antioch, Berry Hill, Lascassas,
Triune, Percy Priest Lake and Gladeville.

LAT...LON 3582 8692 3612 8696 3618 8636 3588 8627
TIME...MOT...LOC 1807Z 255DEG 57KT 3598 8677

21
Special weather statement, Jun 18, 1:41 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
141 PM CDT SUN JUN 18 2017

TNZ009-028>030-181930-
Wilson TN-Trousdale TN-Macon TN-Smith TN-
141 PM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHEASTERN WILSON...
SOUTHEASTERN MACON AND SOUTHERN TROUSDALE COUNTIES UNTIL 230 PM
CDT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lebanon, moving east at 40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Carthage, Hartsville, Gordonsville, South Carthage, Tuckers
Crossroads, Dixon Springs, Pleasant Shade and Dickerson Chapel
Recreation Area.

LAT...LON 3648 8586 3637 8583 3629 8585 3625 8582
      3625 8580 3621 8578 3621 8581 3619 8580
      3618 8581 3617 8579 3617 8580 3616 8581
      3611 8636 3630 8642 3632 8636 3631 8636
      3632 8634 3631 8630 3634 8629
TIME...MOT...LOC 1841Z 256DEG 39KT 3623 8630

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:43 AM CDTSpecial Weather StatementOHXRobertson32 min
Jun 18, 12:10 PM CDTSpecial Weather StatementOHXRobertson, Sumner35 min
Jun 18, 12:43 PM CDTSpecial Weather StatementOHXDavidson47 min
Jun 18, 1:07 PM CDTSpecial Weather StatementOHXWilliamson38 min
Jun 18, 1:41 PM CDTSpecial Weather StatementOHXSmith, Wilson49 min
Jun 18, 2:19 PM CDTFlash Flood WatchOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more13 hr
Jun 18, 2:43 PM CDTAreal Flood AdvisoryOHXHickman2 hr
Jun 18, 4:33 PM CDTSpecial Weather StatementOHXPerry, Wayne57 min
Jun 18, 4:39 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne36 min
Jun 18, 5:09 PM CDTAreal Flood AdvisoryOHXPerry, Wayne3 hr
Jun 18, 5:28 PM CDTSpecial Weather StatementOHXLawrence, Lewis, Perry, Wayne62 min
Jun 18, 5:46 PM CDTSpecial Weather StatementOHXHickman44 min
Jun 18, 6:00 PM CDTAreal Flood AdvisoryOHXLawrence2 hr
Jun 18, 6:13 PM CDTSpecial Weather StatementOHXGiles77 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.